Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 70, NWS Cleveland, OH

November 23, 2018

NWS Cleveland, OH issued this small craft advisory at Nov 23, 2018, 3:35 PM EST. It took effect at Nov 24, 2018, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2018, 3:35 PM EST (20:35 UTC)
In effect from
Nov 24, 2018, 1:00 AM EST
Expired
Nov 24, 2018, 3:31 PM EST
In force
15 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

261 
WHUS71 KCLE 232035
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
335 PM EST Fri Nov 23 2018

...Small Craft Advisory Issued for Gusty Winds and High Waves...

.Low pressure will move northeast through the central Great Lakes.
This will cause winds to increase out of the south over Lake Erie.

LEZ142>149-240445-
/O.NEW.KCLE.SC.Y.0070.181124T0600Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
335 PM EST Fri Nov 23 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 1 AM to 4 PM EST
Saturday.

* WINDS...South 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet mainly between 4 and 5 nautical miles from 
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
5 follow-up statements
236 
WHUS71 KCLE 240239
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
939 PM EST Fri Nov 23 2018

...Small Craft Advisory Issued for Gusty Winds and High Waves...

.Low pressure will move northeast through the central Great
Lakes. This will cause winds to increase out of the south over
Lake Erie.

LEZ142>149-241045-
/O.CON.KCLE.SC.Y.0070.181124T0600Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
939 PM EST Fri Nov 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

* WINDS...South 15 to 30 knots.

* WAVES...1 to 3 feet along the immediate lakeshore but 4 to 7
  feet between 3 and 5 nautical miles from shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
410 
WHUS71 KCLE 240805
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
305 AM EST Sat Nov 24 2018


LEZ142>149-241615-
/O.CON.KCLE.SC.Y.0070.000000T0000Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
305 AM EST Sat Nov 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...South 15 to 20 knots with gusts up to 25 knots.

* WAVES...1 to 3 feet in the near shore with waves building to 4 
  to 7 feet in the open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller 
vessels...should stay in port during these conditions.

&&

$$
394 
WHUS71 KCLE 240820 AAA
MWWCLE

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Cleveland OH
320 AM EST Sat Nov 24 2018

LEZ142>149-241630-
/O.CON.KCLE.SC.Y.0070.000000T0000Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
320 AM EST Sat Nov 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...South 15 to 25 knots.

* WAVES...1 to 3 feet in the near shore with waves building to 3
  to 6 feet in the open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
459 
WHUS71 KCLE 241406
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
906 AM EST Sat Nov 24 2018

...Small Craft Advisory Remains in Effect...

.Low pressure will move slowly out of the western Great Lakes into
Quebec by Sunday. The low will cause gusty south winds through the
day today.

LEZ142>149-242100-
/O.CON.KCLE.SC.Y.0070.000000T0000Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
906 AM EST Sat Nov 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...South 15 to 25 knots.

* WAVES...1 to 3 feet along the shore with waves 3 to 6 feet
  between 4 and 5 miles from shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
074 
WHUS71 KCLE 242031
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
331 PM EST Sat Nov 24 2018

LEZ142>149-242145-
/O.CAN.KCLE.SC.Y.0070.000000T0000Z-181124T2100Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
331 PM EST Sat Nov 24 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory.

Winds have diminished enough to keep the higher winds and waves
over the open waters of the lake. Therefore, the small craft
advisory has been cancelled.

There is the possibility that waves will approach 4 feet at times
later tonight for a few hours after midnight east of the islands.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Nov 23, 1:05 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 23, 1:05 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
105 PM EST Fri Nov 23 2018

.SYNOPSIS...
High pressure along the Eastern Seaboard, will slide off the Mid
Atlantic Coast today. This will allow a warm front to lift NE across
the forecast area this weekend. An intense low will track across
the Lower Lakes Monday, ushering in much colder conditions.

&&

.NEAR TERM /THROUGH SATURDAY/...
Will raise highs by a degree or two for this afternoon for locations
that are already approaching the expected high for today.

Original discussion...
The dome of arctic air which has dominated the weather conditions
the past few days is finally east of the forecast area.  The arctic
high will move off the Mid Atlantic Coast later today.  This will
allow a warm front across the Upper Ohio Valley, to lift NE today.
The back edge of the warm front extends from NE IL into WRN KY. The
stratus deck over the forecast area will dissipate from the SW this
morning, as the fronts approaches.  We will finally see the sun this
afternoon, albeit filtered by a cirrus deck which will overspread
the area.  It will feel like a heat wave this afternoon as
temperatures soar into the lower to mid 40s.  The only exception
will be across the inland snowbelt where it will struggle to get out
of the 30s.

But the dry and warmer conditions will be short lived.  Low pressure
will track across the Northern Lakes Saturday finally lifting the
warm front NE of the forecast area.  Expect rain to move into
western Ohio toward midnight local tonight, then spread across the
forecast area overnight.  Could see a brief period of freezing rain
or sleet Extreme NE OH and NW PA toward daybreak Saturday, depending
upon the timing of the warmer air.  Precip should quickly transition
to all rain Saturday morning.   Saturday will be wet, but warm.  The
rain will move across the forecast area Saturday and exit the area
Saturday evening. Afternoon  temperatures will warm into the mid to
upper 40s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
By Saturday night, a warm front should be lifting north of the
region as weak high pressure will be building at the surface as a
weak upper ridge builds aloft. Will have rain chances diminishing
quickly on Saturday night with much of Sunday dry, as the area will
be between systems. Temperatures on Sunday will actually be near
normal for once with 850 mb temperatures of 2-4C, translating to the
mid to upper 40s near the surface, perhaps even up to 50F in the
southern part of the forecast area.

All good things must come to an end though, as a deepening surface
low will set its sights on the Great Lakes region for early next
week, reaching the forecast area late Sunday night into Monday.
Initial precipitation type with this system will be rain as the area
will still be quite warm at the surface and the system is going to
advect some even warmer air as it passes over the area. The low will
pass northeast of the area on Monday afternoon and cold air will
quickly wrap behind the system, changing rain to snow. The guidance
still has some uncertainty as to when that changeover will occur so
will keep a period or two of rain and snow. The upper trough
supporting this low will become cut off and several waves of energy
will move through the flow and chances of snow will persist into
Monday night. In the snow belt, favorable flow, along with synoptic
moisture should allow for lake effect snow to set up over the
region. Certainly way too early to talk about snow amounts and
headlines, but this has the look of a multi-day lake effect snow
event for NE Ohio and NW PA. Have raised pops in the snow belt area
on Monday night to reflect increasing confidence.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period continues to look active for the snow
belt region of NE Ohio and NW PA. An upper level cut off low will
continue spinning over Canada, providing several waves of energy and
favorable flow for a multi-day lake effect snow event. As said
before, too early to talk about snow amounts or headlines, but with
plenty of residual synoptic moisture about, especially in the DGZ,
could be a long week of snow for the kind folks in NE Ohio and NW
PA. Will continue likely pops in the snow belt for Tuesday and
Wednesday. As for Thursday, there is a good spread in the model
guidance for what happens mid-to-late next week as they try to
resolve this upper level cut off low. For now, will continue with
generic slight chance and chance pops on Thursday with higher pops
in the snow belt. Temperatures will be back below normal as cold,
Canadian air will stream into the region with the upper low over the
region.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR will continue at all terminals through midnight. Rain will
arrive from the southwest overnight reaching TOL/FDY between
06-08Z then spreading east overnight. Dry air will have to be
overcome before precipitation reaches the ground. Ceilings will
drop to MVFR after precipitation begins and may eventually drop
to IFR at some sites. Kept precipitation as all rain but there
is a chance YNG could see a brief mix with sleet or freezing
rain at the onset of precipitation. Chances of this are low so
did not include any mixed precipitation in the TAF for now but
may need to be adjusted later. A low level jet is expected
overhead tonight with 40 knots or more near 2000 feet after 08Z.
Some locations closer to the lakeshore will see downsloping
winds increase with gusty winds developing, especially ERI where
winds could gust to 35 knots. Inland sites will be slower to
see surface winds increase and have included a brief window of
low level wind sheer in the forecast. Otherwise southerly winds
today near 10 knots will increase towards Saturday morning.

OUTLOOK...Non-VFR continues Saturday afternoon in NE OH/NW PA.
Non-VFR returns Sunday night into Monday in -ra. NE OH/NW PA
non-VFR for Tuesday into Wednesday.

&&

.MARINE...
Today will probably be the last quiet day on Lake Erie for the month
of November, albeit it probably still isn't ideal. Southerly flow
will persist and perhaps increase on the lake today as a warm front
approaches the area from the southwest. The front will lift across
the lake on Saturday. Behind the front, winds will shift around to
the southwest for Saturday night. On Sunday, a new low pressure
system will approach from the west causing winds to shift back
around to the southeast, increasing throughout the day. At this
point, do not see any headlines for the weekend. The low will cross
the lake late Sunday night into Monday morning and flow will
abruptly shift to the west. The deepening low will allow for strong
winds over the lake and could see gale force winds on Monday and
Monday night. The low will depart the region for mid-week but strong
westerly flow will continue for much of the week. Headlines look
increasingly likely for next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/KEC
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...KEC
MARINE...Sefcovic
Hazardous weather outlook, Nov 23, 4:00 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 AM EST Fri Nov 23 2018

OHZ012>014-022-023-033-089-PAZ001>003-240900-
Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
400 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

A brief period of freezing rain or sleet could occur late tonight.
All precipitation should transition to rain quickly Saturday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-240900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
400 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today or tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds on lake Erie will approach Gale force Monday into Tuesday as
an intense low tracks across the Lower Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-017>021-027>032-036>038-047-240900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-
Morrow-Holmes-Knox-
400 AM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.